Thunderstorm Wind, Corson
- When
- May 5, 6:30 PM MST
- Where
- Corson County, 6.82 mi SW of Watauga
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 45.850, -101.630
A farmer estimated winds at 60 mph but no damage was noted.
An isolated strong storm produced an estimated 60 mph wind gust 7 miles southwest of Watauga in central Corson county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
An isolated strong storm produced an estimated 60 mph wind gust 7 miles southwest of Watauga in central Corson county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 5, 4:37 PM MST, 1 hour 53 minutes earlier. Its key messages:
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 637 PM CDT Mon May 5 2025 .KEY MESSAGES... - There is a 30-80 percent chance of showers and thunderstorms over north central South Dakota this evening, with the highest chances (60-80%) over the western half of Dewey and Corson Counties. - There is a marginal risk (1/5) for severe thunderstorms over western Corson and northwestern Dewey Counties this evening with the main threats being hail, up to the size of quarters, and wind gusts of 60 mph. - Temperatures will be around 10 to 15 degrees above normal through Sunday. Highs will be mainly in the mid 70s to mid 80s. - Dry weather will dominate much of the period, with relative humidity values in the 20 to 30 percent range Friday through next Monday. - Wind gusts of 30 to near 40 mph will be possible next Monday. This may result in elevated fire weather concerns. && .UPDATE... Issued at 629 PM CDT Mon May 5 2025 Thunderstorms have developed west river this evening. Adjusted hourly pops accordingly. && .DISCUSSION... Issued at 244 PM CDT Mon May 5 2025 As of 2pm, skies remain clear with a slight northeast to southwest oriented cold front draped just west of the CWA through Rapid City's WFO where we are starting to see the formation of towering cumulus clouds tracking northward along and ahead of this front. Current temps are in the upper 70s/80 and dew points running in upper 30s to the lower 50s, highest over south central SD. Beyond this evening, overall dry conditions expected with just isolated chances (15-20%) here and there for precipitation over portions of the CWA this week. Temperatures continue to run about 10 to 15 degrees above average through Sunday. The main feature aloft will consist of an ridging pattern over the Northern Plains with NAEFS indicating 97.5 to 99.5% above climo for mean geopotential height Wed-Sun over the region! At the surface, this cold front will shift a bit more east, barely clipping western Corson County by 00Z Tuesday. Winds will shift more southeasterly ahead of the slow moving front over the majority of the CWA. By Tuesday morning, the front will be centered northeast to southwest over the center part of the state with more north to northeasterly flow behind it over central SD. By 18Z the front will continue east/southeast lingering over portions of northeastern SD into west central MN and exiting CWA by the evening where northeast winds will continue over the entire CWA. A low positioned over northwestern NE Tuesday afternoon and evening could bring a 15-20% chance of pops, mainly south and southwest of Pierre during this time. High pressure then builds over Manitoba Tuesday evening and shifts east over Ontario early Wednesday morning keeping the weather dry. Another low moves in over Saskatchewan Thursday morning then over ND/Canada border early Friday, with a horizontally oriented surface trough extending from the center of the low through west central SD. With this there is a 15-20% chance of precip Friday into Friday evening. Low confidence on exact setup as this is several days out and likely to change. Otherwise, dry weather expected for the weekend as a high pressure system will be dominant. Looking into details for this evening, HREF and CAMs indicate isolated to scattered showers and tstorms mainly over north central SD (NBM 20-70%, highest over western Corson/Dewey Counties) as convection will move from southwest to northeast along the front. Daytime mixing, dewpoints in the upper 40s to the lower 50s, CAPE about 500-1000j/kg, and steepening mid level lapse rates (7.5C) should be enough to either initiate convection here or keep the atmosphere marginally unstable enough for cells to continue over this area as most of the storms will form west and southwest of the CWA to start. HREF probability of DBZ>40 and MUCAPE>50 is 50-70% over north central SD, lessing to 20-30% east and southeast of here to the MO River. The HiRes ARW, FV3, HRRR all seems to highlight this potential well through about 05Z. There is a bit of timing and coverage differences between these CAMs though. HREF backs this up indicating these cells over Corson and Dewey have a 10-30% chance of UH>75m2/s2, with the 30% over far western Corson. This means more organized/multicellular convection, however, bulk shear remains under 30kts increasing to about 30kts 01Z and after. There is a 10% chance of max 2-5km UH>150 m2s2 over western Corson, indicating right moving supercells, however, bulk shear/storm motion will be more parallel with the front, indicating more messy scattered convection. With DCAPE around 1000-1200 j/kg over Corson/Dewey, and parameters mentioned above, SPC does highlight a marginal risk (1/5) for severe thunderstorms over the western half of Corson and extreme northwestern Dewey Counties with a 5% chance of severe wind gusts (58+ mph) and hail (quarter). RAP soundings over Corson indicate SHIP around 0.5-0.8 and more of an inverted V type sounding indicating this hail and wind potential. As mentioned, temps will run about 10-15 degrees above average ranging in the mid 70s to the mid 80s. Coolest day will be Wednesday, north of the cold front and south of the high with northeast turning easterly winds. Highs will range in the lower to mid 70s. Our warmest day looks to be Friday with overall highs in the 80s! && .AVIATION /00Z TAFS THROUGH 00Z TUESDAY/... Issued at 629 PM CDT Mon May 5 2025 Terminals KABR,KATY,KPIR,KMBG VFR conditions will prevail through the next 24 hours. Thunderstorms may creep into KMBG vicinity this evening. Added a prob 30 group until 2z as we see if the line develops more to the east. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...20 DISCUSSION...MMM AVIATION...20
Hazardous Weather Outlook National Weather Service Aberdeen SD 1139 AM CDT Mon May 5 2025 MNZ039-046-SDZ004>011-016>023-033>037-045-048-051-061645- Traverse-Big Stone-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Potter-Faulk-Spink-Clark-Codington-Grant-Hamlin- Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 1139 AM CDT Mon May 5 2025 /1039 AM MDT Mon May 5 2025/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SDZ003-015-061645- Corson-Dewey- 1039 AM MDT Mon May 5 2025 This Hazardous Weather Outlook is for north central South Dakota. .DAY ONE...This afternoon and tonight. There is a marginal risk (1/5) for severe thunderstorms, mainly over western Corson and northwestern Dewey Counties, late this afternoon through this evening. Main threats include hail, up to the size of quarters, and wind gusts of 60 mph. Localized heavy rain is possible with any stronger storms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement National Weather Service Aberdeen SD 314 PM CDT Mon May 5 2025 MNZ039-046-SDZ007-008-011-019>023-060000- Traverse-Big Stone-Marshall-Roberts-Day-Clark-Codington-Grant- Hamlin-Deuel- Including the cities of Wheaton, Ortonville, Britton, Sisseton, Webster, Clark, Watertown, Milbank, Hayti, and Clear Lake 314 PM CDT Mon May 5 2025 Winds remain breezy out of the south, turning southeast this evening, with gusts between 25 to 35 mph. Afternoon relative humidity has dropped between 20 to 30 percent. While grasses are greening up there are still areas of dry fuels, mainly the top of taller grasses. The combination of these gusty winds and low relative humidity, leads to an elevated fire danger of these drier fuels through this evening. MMM
Special Weather Statement
National Weather Service Aberdeen SD
646 PM MDT Mon May 5 2025
SDZ003-060145-
Corson SD-
646 PM MDT Mon May 5 2025
...STRONG THUNDERSTORMS WILL IMPACT CENTRAL CORSON COUNTY THROUGH 745
PM MDT...
At 646 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms 7 miles southeast of Bullhead, moving north at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Mclaughlin, Bullhead, Walker, and southern Standing Rock Nation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4557 10091 4557 10137 4593 10112 4592 10066
TIME...MOT...LOC 0046Z 201DEG 16KT 4568 10100
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
20The Bismarck radar (KBIS), 122 km away, was scanning. The volume nearest the first event began at 01:31 UTC.
1 thunderstorm wind. Local standard time, as filed.
A farmer estimated winds at 60 mph but no damage was noted.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2025Every state in 2025This day in weather historyWarnings in South Dakota, May 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1241387.